We report two cases of cytomegalovirus (CMV) viraemia resulting in severe pneumonitis and associated haemophagocytic syndrome manifesting in patients with inflammatory bowel disease, on stable doses of azathioprine in clinical remission. In both cases, azathioprine was withdrawn at time of hospital presentation and after delays in diagnosis; intravenous ganciclovir was then administered, with resultant rapid improvement of haematological and clinical parameters. Following recovery, immunomodulators were not recommenced given patient aversion and the theoretical risk of CMV reactivation, albeit the evidence for this approach is limited. CMV-related haemophagocytic syndrome and organ dysfunction, in the context of immunomodulator therapy in IBD are rare but life-threatening, and thus requires further investigation and discussion.
van Langenberg, D., Morrison, G., Foley, A., Buttigieg, R., & Gibson, P. (2011). Cytomegalovirus disease, haemophagocytic syndrome, immunosuppression in patients with IBD: 'A cocktail best avoided, not stirred'. Journal of Crohn's and Colitis, 5(5), 469 - 472. https://doi.org/10.1016/j.crohns.2011.04.010